Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS Albuquerque, NM

June 1, 2015Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 1, 2015, 3:47 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 3:47 PM MDT (21:47 UTC)
Expired
Jun 1, 2015, 4:15 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 73 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS55 KABQ 012147
SVRABQ
NMC019-037-047-012215-
/O.NEW.KABQ.SV.W.0095.150601T2147Z-150601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO...
  SOUTHEASTERN SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...
  WEST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO...

* UNTIL 415 PM MDT

* AT 344 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF NEWKIRK...OR 26 MILES WEST OF TUCUMCARI...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTOYA.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 301 AND 322.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3506 10425 3518 10430 3534 10396 3505 10387
TIME...MOT...LOC 2144Z 255DEG 17KT 3513 10419 

HAIL...1.00IN
WIND...60MPH

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:51 AM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 1, 11:51 AM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT MON JUN 1 2015

.AVIATION...
18Z TAF CYCLE
SH/TS CURRENTLY FIRING UP OVER THE MTNS. THE ACTIVITY TODAY WILL
MOVE TOWARDS AN EASTERLY DIRECTION. LVS/TCC/ROW IS LIKELY TO GET
IMPACTED BY TS. AEG/ABQ AND SAF ARE LIKELY TO BE IMPACTED BY
PASSING SH AND OUTFLOW WINDS. CANT RULE OUT A TS BUT LESS OF A
CHANCE DUE TO THE DRIER NATURE TO THE STORMS THERE. MENTIONED WIND
GUSTS BETWEEN 30-35KT WITH THE SHOWER ACTIVITY BUT CERTAINLY CANT
RULE OUT HIGHER. ACTIVITY WILL GRADUALLY DISSIPATE DURING THE
EVENING HOURS...PERHAPS HANGING ON ACROSS THE FAR EAST EARLY
TUESDAY.

50

&&

.PREV DISCUSSION...330 AM MDT MON JUN 1 2015...
.SYNOPSIS...
NEAR AND ABOVE NORMAL TEMPERATURES EXPECTED THIS WEEK AS A RIDGE
OF HIGH PRESSURE ALOFT REMAINS IN THE VICINITY OF NEW MEXICO. AN
UPPER LEVEL TROUGH PASSING NORTH OF THE STATE SHOULD DRAW ENOUGH
MOISTURE NORTHWARD OUT OF MEXICO FOR SCATTERED TO ISOLATED SHOWERS
AND THUNDERSTORMS TO DEVELOP TODAY AND TONIGHT. IN THE WAKE OF THE
TROUGH DRIER AIR WILL ARRIVE FROM THE WEST WITH DRY WEATHER
EXPECTED AROUND MID WEEK. A LOW PRESSURE SYSTEM WILL THEN DIVE
SOUTHWARD ALONG THE WEST COAST FEEDING MOISTURE NORTHWARD ACROSS
THE DESERT SOUTHWEST WITH INCREASING PRECIPITATION COVERAGE FRIDAY
INTO THE WEEKEND.

&&

.DISCUSSION...
A MID LEVEL RIDGE OF HIGH PRESSURE OVER SOUTHERN NM AND NORTHERN
MEXICO TODAY WILL FLATTEN AND SHIFT SOUTH SOME WITH THE PASSAGE
OF THE TROUGH NORTH OF NM TONIGHT. INCREASING WESTERLY FLOW OVER
THE STATE WILL RESULT AND USHER IN THE AFOREMENTIONED DRY AIR.

THE RIDGE ALOFT WILL RE-AMPLIFY JUST EAST OF THE SOUTHERN ROCKIES
DURING THE LATTER HALF OF THE WEEK AS A DEVELOPING AREA OF LOW
PRESSURE SAGS SOUTHWARD TO COASTAL SOUTHERN CALIFORNIA. IT LOOKS
LIKE SOME ELEVATED SUBTROPICAL MOISTURE WILL BE DRAWN NORTHWARD
FROM WESTERN MEXICO FAVORING WESTERN AND NORTHERN NM FOR
INCREASING SHOWER AND THUNDERSTORM COVERAGE FRIDAY INTO THE
WEEKEND. WE WILL BE WATCHING TO SEE IF AND WHEN ANY MOISTURE FROM
HURRICANE ANDRES WILL ARRIVE. GFS AND ECMWF SUGGEST THIS
POSSIBILITY NEXT WEEK SOMETIME.

44

&&

.FIRE WEATHER...
AFTER ONE MORE ROUND OF SHOWERS AND STORMS TODAY.. A SHORT-LIVED
PATTERN CHANGE TO MORE TYPICAL CONDITIONS FOR LATE SPRING IS IN
STORE. A RIDGE OF HIGH PRESSURE BUILDING EASTWARD FROM ARIZONA
WILL DOMINATE TERRAIN DRIVEN CIRCULATIONS AND MOISTURE RECYCLING
PROCESSES THROUGH THIS EVENING. BETTER INSTABILITY TODAY IS
EXPECTED TO PROVIDE AN UPTICK IN STORM COVERAGE WITH THE GREATEST
WETTING FOOTPRINTS ALONG AND EAST OF THE CENTRAL MT CHAIN. TONIGHT
WILL SEE THE BEST RH RECOVERIES FOR AT LEAST THE NEXT SEVERAL DAYS
AS THE RIDGE CRESTS OVERHEAD AND TRAPS LOW LEVEL MOISTURE.

A LARGE SCALE DRY INTRUSION WILL THEN EJECT EASTWARD ACROSS NM AS
THE UPPER RIDGE BREAKS DOWN AND SHIFTS EAST INTO TEXAS. SINGLE DIGIT
RH VALUES WILL DOMINATE CENTRAL AND WESTERN NM TUESDAY TO THURSDAY
WHILE THE EAST EVEN SEES VALUES NEAR 10 PERCENT. RH RECOVERIES WILL
EVEN BE POOR TO FAIR FOR MOST OF CENTRAL AND WESTERN NM. MODEST MID
LEVEL WINDS AND INSTABILITY WITHIN THE BREAK DOWN PATTERN WILL LEAD
TO HIGH HAINES AND NOTABLE AFTERNOON BREEZES. WEDNESDAY FEATURES
SOME SUPER-HAINES AROUND THE MIDDLE RIO GRANDE VALLEY AND NEARBY
SANDIA MTS. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY FOR A FEW
HOURS OVER THE HIGH PLAINS EACH AFTERNOON HOWEVER VERY MOIST SOIL
CONDITIONS AND SIGNIFICANT GREEN-UP WILL MITIGATE THE FIRE GROWTH
POTENTIAL. THAT SAID...THIS EVENT WILL BE VERY EFFICIENT AT DRYING
OUT SURFACE CONDITIONS.

MODEL GUIDANCE HAS BEEN VERY CONSISTENT THE PAST FEW DAYS WITH THE
DEVELOPMENT OF A HIGH AMPLITUDE UPPER TROUGH ALONG THE CALIFORNIA
COASTLINE BY FRIDAY AS THE UPPER HIGH RETROGRADES WEST FROM TEXAS.
THIS WILL OPEN THE DOOR FOR MOISTURE ADVECTION TO RETURN TO NM. THE
MAIN DIFFERENCE WITH MODELS IS WHETHER MID/UPPER LEVEL MOISTURE FROM
HURRICANE ANDRES MAKES IT INTO THE GENERAL CIRCULATION. REGARDLESS
OF THE PATTERN...MOISTURE IS EXPECTED TO INCREASE AGAIN WHILE TEMPS
TREND BACK TOWARD NORMAL. AT THIS POINT THERE IS STILL NO REAL SIGN
OF A FIRE SEASON FOR THE MAJORITY OF OUR AREA.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 1, 4:17 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 AM MDT MON JUN 1 2015

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
417 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE FAR EASTERN PLAINS THIS AFTERNOON AND TONIGHT WITH HAIL
AROUND THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH. MINOR
FLOODING WILL ALSO BE POSSIBLE ACROSS THE FAR EASTERN PLAINS AS
SOME STORMS PRODUCE AROUND 1 INCH OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jun 1, 11:17 AM MDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1117 AM MDT MON JUN 1 2015

NMZ512-513-516-011800-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE
VALLEY-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
1117 AM MDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAOS COUNTY...

AT 1116 AM MDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF TRES
PIEDRAS...OR 11 MILES WEST OF QUESTA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
QUESTA...ARROYO HONDO...CERRO...LAMA AND SAN CRISTOBAL.

OTHER LOCATIONS IN THE WARNING INCLUDE THE FOLLOWING LOCATIONS
CEBOLLA MESA CAMPGROUND...GOAT HILL CAMPGROUND...WILD RIVERS
RECREATION AREA...JOHN DUNN BRIDGE RIVER ACCESS...LEE TRAIL RIVER
ACCESS...AND RED RIVER STATE FISH HATCHERY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3678 10549 3648 10562 3662 10593 3687 10586
TIME...MOT...LOC 1716Z 311DEG 13KT 3674 10580

50
Special weather statement, Jun 1, 2:42 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT MON JUN 1 2015

NMZ528-531-012130-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
242 PM MDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORA...SOUTH
CENTRAL COLFAX AND NORTHWESTERN HARDING COUNTIES...

AT 242 PM MDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHWEST OF
MILLS...OR 15 MILES SOUTHEAST OF SPRINGER...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILLS.

OTHER LOCATIONS IN THE WARNING INCLUDE MILLS CANYON CAMPGROUND AND
RIM CAMPGROUND.

LAT...LON 3629 10419 3599 10427 3611 10456 3628 10452
TIME...MOT...LOC 2042Z 282DEG 14KT 3619 10442

50
Special weather statement, Jun 1, 3:34 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT MON JUN 1 2015

NMZ527-530-531-012200-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-HARDING COUNTY-
334 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND NORTHEASTERN
HARDING COUNTIES UNTIL 400 PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF GRENVILLE TO 10 MILES SOUTHEAST OF GLADSTONE...AND MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRENVILLE...GLADSTONE...MOUNT DORA...CLAYTON LAKE STATE PARK AND
YATES.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3595 10360 3614 10407 3622 10404 3622 10401
      3628 10401 3671 10383 3671 10318
TIME...MOT...LOC 2134Z 282DEG 24KT 3667 10364 3618 10389

33
Special weather statement, Jun 1, 3:37 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT MON JUN 1 2015

NMZ537-012200-
DE BACA COUNTY-
337 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA COUNTY UNTIL
400 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMNER LAKE...OR 11 MILES NORTHWEST OF FORT
SUMNER...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SUMNER...SUMNER LAKE AND SUMNER LAKE STATE PARK.

&&

LAT...LON 3441 10408 3456 10447 3465 10441 3465 10413
      3461 10413 3460 10402
TIME...MOT...LOC 2137Z 281DEG 32KT 3460 10436

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:15 PM MDTAreal Flood AdvisoryABQHarding, San Miguel2 hr
May 31, 9:47 PM MDTSpecial Weather StatementABQHarding28 min
May 31, 10:17 PM MDTSpecial Weather StatementABQHarding43 min
Jun 1, 11:17 AM MDTSpecial Weather StatementABQTaos43 min
Jun 1, 2:42 PM MDTSpecial Weather StatementABQMora48 min
Jun 1, 3:12 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union20 min
Jun 1, 3:22 PM MDTSevere Thunderstorm WarningABQGuadalupe23 min
Jun 1, 3:34 PM MDTSpecial Weather StatementABQUnion26 min
Jun 1, 3:37 PM MDTSpecial Weather StatementABQDe Baca23 min
Jun 1, 3:57 PM MDTSpecial Weather StatementABQGuadalupe33 min
Jun 1, 4:11 PM MDTSevere Thunderstorm WarningABQGuadalupe34 min
Jun 1, 4:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay40 min
Jun 1, 4:48 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay117 min
Jun 1, 5:17 PM MDTSevere Thunderstorm WarningABQQuay43 min
Jun 1, 5:45 PM MDTSevere Thunderstorm WarningABQQuay, Union45 min
Jun 1, 5:50 PM MDTAreal Flood AdvisoryABQQuay115 min
Jun 1, 5:54 PM MDTSevere Thunderstorm WarningABQQuay19 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.